Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 20, 2021Madison County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 20, 2021, 8:19 PM EDT for Madison County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 8:19 PM EDT (00:19 UTC)
Expired
Jun 20, 2021, 8:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN

County Madison County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS83 KIND 210019
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
819 PM EDT Sun Jun 20 2021

INZ040-041-210045-
Madison-Delaware-
819 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND
NORTHWESTERN DELAWARE COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Elwood, or 11
miles northwest of Anderson, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elwood, Alexandria, Frankton, Eaton, Summitville, Gaston and Orestes.

This includes Interstate 69 between mile markers 243 and 252.
 
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.

LAT...LON 4012 8581 4016 8586 4031 8586 4038 8581
      4038 8526
TIME...MOT...LOC 0017Z 226DEG 47KT 4024 8579 

$$

AU/50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:39 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 20, 6:39 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 PM EDT Sun Jun 20 2021

...Updated Aviation Discussion...

.Short Term...(This afternoon through Monday night)
Issued at 259 PM EDT Sun Jun 20 2021

Mid level area of vorticity, associated with convection over
western Illinois, is progged by the short term models to reach
northwest Indiana towards 202200Z. Questionable how much convection
may remain with this feature as it moves into the local area early
this evening, due to some capping noted on this morning's upper air.
However, the air mass locally is quite unstable, so think there is
the potential for at least scattered convection by this evening,
especially over the northwestern zones. Will keep chance PoPs going
for about the northwest two thirds of the area from late this
afternoon through the late evening hours to cover this feature.

Marginally favorable lapse rates and deep layer shear suggests some
potential for strong/severe storms with this feature.

Short term models have been consistent in bringing an area of
organized convection into the northwest zones around 210600Z,
associated with a 45 kt low level jet ahead of a sharpening upper
trough. Models suggest some weakening of this convection during the
early morning hours of Monday as the core of the low level jet
shifts off to the east, but considering the strength of the wind
fields late tonight, models may be weakening this convection too
fast. As a result, will increase the PoPs over most of the area
after 210600Z.

Deep layer shear expected to increase ahead of this feature, as the
wind field increases. This suggests that the threat for
strong/severe storms with high winds may linger well into the pre
dawn hours of Monday, as the convective line moves through.

Risk for localized heavy rainfall through late tonight also exists,
with precipitable waters in the 1.75-2.00 inch range.

Models suggest the cold front associated the upper trough, may be
close to the northwest border zones by sunrise Monday, reaching the
far southeast zones by early afternoon. It is possible that most of
the instability may swept out of the area by Monday morning, courtesy
of tonight's convection. As a result, not sure how active the front
will actually be, but will continue PoPs into Monday to cover the
passage of the front.

Will also keep PoPs going into Monday night as well in the post
frontal zone, due to the passage of the upper trough.

Temperature forecast for Monday a little tricky, given the early
passage of the front, but it appears there should be some minor
recover in the temperatures prior to the frontal passage. Based on
this, will raise the GFS MOS highs on Monday several degrees,
especially over the southeast. The remainder of the guidance looks
reasonable for now, based on low level thickness progs.

&&

.Long Term...(Tuesday through Sunday)
Issued at 259 PM EDT Sun Jun 20 2021

Broad high pressure will build in on Tuesday with cyclonic flow
aloft with dry and seasonably cool conditions expected for midweek
as a deep trough amplifies across the eastern part of the country.
Highs Tuesday will be in the low to mid 70s and it is not out of the
question that a few locations may not quite make it out of the 60s.
The upper trough axis and surface high will both shift east on
Wednesday leading to a resumption in return southerly flow. This
will help temperatures to recover back to near 80 for Wednesday.

The persistent ridge aloft focused over the southwest part of the
country will again attempt to expand northeast into the region late
week as a cold front approaches from the northwest. After a mainly
dry day Thursday...the combination of these features will usher in a
a more humid airmass and the likelihood of a return to a more active
weather pattern late week and through much of next weekend. The
frontal boundary will become quasistationary over the region as it
aligns with the flow regime aloft and is further blocked to the
south by a flat ridge. While the details are difficult at this early
stage...there is potential for periodic convection to impact the
region from Friday through the weekend. Highs will return largely to
the near normal levels in the 80s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 639 PM EDT Sun Jun 20 2021

IMPACTS:

- Scattered convection will continue through 03Z or so.
- Organized convection possible after 210600Z moving in from the
northwest.
- Low level wind shear possible after 210600Z.
- Gusts over 20kt return later this evening and will continue at
   times into Monday
- MVFR ceilings Monday morning

DISCUSSION: A mid level vorticity tail will continue to interact
with an unstable air mass and will continue to produce scattered
convection, mainly at KLAF and KIND for the first few hours of the
valid period. Brief IFR visibility restrictions and gusty shifting
winds are possible in/near convection. CB bases 030-040.

Flow within the 925-850mb layer may get close to 45 kts by 210600Z,
based on model data. As a result, there will an increased potential
for low level wind shear after that time. Will continue to monitor.

More organized convection may move in after 06Z and continue
overnight. Showers and perhaps some convection will be around for
much of Monday, especially at the southern terminals.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...Ryan
Aviation...50/JAS
Hazardous weather outlook, Jun 20, 3:33 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Sun Jun 20 2021

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
333 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Widely scattered thunderstorms may develop late this afternoon, and
continue into the mid evening hours tonight. A better threat for
organized thunderstorms will begin moving into the area from the
northwest after about 1 AM. Strong to severe storms will be possible
from early this evening into the early morning hours of Monday,
mainly near and north of Interstate 70. Damaging winds will be the
main severe threat, although, large hail and an isolated tornado are
also possible. Frequent cloud to ground lightning, brief heavy rain
and localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible during the day Monday, as well as towards
the end of the week, from Thursday through Saturday. Monday and
Monday night as well as late next week and weekend. Severe storms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from early this evening, through the
early morning hours of Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 20, 2:54 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 SSW INDIANA UNIVERSIT 39.16N 86.53W
06/19/2021                   MONROE             IN   BROADCAST MEDIA

            *** 1 FATAL ***
            A 31 YEAR OLD MALE WAS SWEPT AWAY IN A
            VEHICLE IN FLOODWATERS FROM CLEAR CREEK NEAR
            THE INTERSECTION OF COLLEGE AVENUE AND DODDS
            STREET IN BLOOMINGTON. TIME ESTIMATED.

&&

MDR
Special weather statement, Jun 20, 7:29 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT Sun Jun 20 2021

INZ037-039-046-047-210000-
Hendricks-Boone-Hamilton-Marion-
729 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDRICKS...
NORTHWESTERN MARION...EASTERN BOONE AND SOUTHWESTERN HAMILTON
COUNTIES...

At 729 PM EDT, a strong thunderstorm was located near Zionsville, or
13 miles northwest of Indianapolis, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Indianapolis, Carmel, Noblesville, Brownsburg, Zionsville, Westfield,
Whitestown, Clermont and Eagle Creek Reservoir.

This includes the following highways...
 Interstate 65 between mile markers 122 and 134.
 Interstate 74 between mile markers 66 and 71.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.

LAT...LON 3981 8630 3987 8642 4016 8639 4005 8606
TIME...MOT...LOC 2329Z 204DEG 25KT 3991 8633

AU/50
Local storm report, Jun 20, 7:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 ESE ZIONSVILLE        39.94N 86.25W
06/20/2021  U0.75 INCH       BOONE              IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

BH
Local storm report, Jun 20, 7:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             3 ESE ZIONSVILLE        39.93N 86.22W
06/20/2021  E1.00 INCH       HAMILTON           IN   AMATEUR RADIO

            IN THE VICINITY OF 9700 SHELBORNE ROAD JUST
            NORTH OF I-465 NORTH SIDE OF INDY.

&&

BH
Special weather statement, Jun 20, 8:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
819 PM EDT Sun Jun 20 2021

INZ040-041-210045-
Madison-Delaware-
819 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND
NORTHWESTERN DELAWARE COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Elwood, or 11
miles northwest of Anderson, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elwood, Alexandria, Frankton, Eaton, Summitville, Gaston and Orestes.

This includes Interstate 69 between mile markers 243 and 252.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.

LAT...LON 4012 8581 4016 8586 4031 8586 4038 8581
      4038 8526
TIME...MOT...LOC 0017Z 226DEG 47KT 4024 8579

AU/50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:37 AM EDTSpecial Weather StatementINDHendricks, Howard, Tipton38 min
Jun 21, 10:58 AM EDTRiver Flood WarningINDLawrence, Martin6 days
Jun 21, 10:58 AM EDTRiver Flood WarningINDLawrence, Martin6 days

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.